Q: 52 years old male with a recent percutaneous coronary intervention (PCI)with drug-eluting stents and now on dual anti-platelet therapy (DAPT) with aspirin and clopidogrel developed gastrointestinal (GI) bleed, and now admitted in ICU. Platelet transfusion is indicated?
Patients who are on chronic therapy of antiplatelet drugs such as aspirin or clopidogrel may develop GI bleed. Many clinicians may think that in such non-thrombocytopenic patients platelet transfusion should be of help due to dysfunctional platelets circulating in the system. However, the evidence failed to justify such transfusions. Actually, on the contrary, it may harm the patient.
Some of these patients may have recent coronary artery stents and stopping these drugs may cause further harm. The patient's cardiologist should be taken on board to decide to stop or not to stop or how long to stop the antiplatelet drugs.
References:1. Zakko L, Rustagi T, Douglas M, Laine L. No Benefit From Platelet Transfusion for Gastrointestinal Bleeding in Patients Taking Antiplatelet Agents. Clin Gastroenterol Hepatol 2017; 15:46.